Alaska healthcare worker suffers serious allergic reaction to Pfizer’s Covid-19 vaccine, first such case in US
The worker, who is middle-aged and had no previous history of allergies, is now in a stable condition
A healthcare worker in Juneau, Alaska, suffered a severe allergic reaction after receiving Pfizer’s coronavirus vaccine and was hospitalized, according to state officials. The worker, who is middle-aged and had no previous history of allergies, is now stable.
On December 15, 10 minutes after being administered the vaccine at a clinic at Bartlett Regional Hospital, the woman had an anaphylactic reaction that included flushing and shortness of breath. The worker took benadryl after the symptoms began and when they did not resolve, she was admitted to the emergency department at Bartlett. “The symptoms were discovered during the 15-minute observation period recommended by the CDC (Centers for Disease Control and Prevention). The patient was administered pepcid, benadryl, and epinephrine through intravenous drip and was kept overnight. The patient is in stable condition but is still in the hospital being monitored,” informed the Department of Health and Social Services (DHSS), Alaska, during a briefing on December 16.
Dr Lindy Jones, the emergency physician who treated her, said: “She had a red, flushed rash over her face and torso. I was concerned about an anaphylactic reaction so gave her the standard treatment of a dose of intramuscular epinephrine and she responded immediately. During the whole time, she was still enthusiastic that she got the vaccine and the benefits that it would give her in the future.”
Vaccinations in the US started on December 14. The Alaska case is the first allergic reaction to the vaccine to be reported in the US. Following reports that two National Health Service (NHS) workers in the UK suffered serious allergic reactions shortly after receiving Pfizer’s vaccine, the US Food and Drug Administration (FDA) had said that all sites where Americans will be inoculated will have the ability to treat allergic reactions.
The Alaska incident has been reported to the CDC’s Vaccine Adverse Event Reporting System (VAERS) database. “We expected that a side effect like this could occur after reports of anaphylaxis were made in England after people there received the Pfizer-BioNTech Covid-19 vaccine. All sites that are approved to provide vaccinations in Alaska must have medications on hand to deal with an allergic reaction and that was the case in Juneau,” emphasized Alaska’s chief medical officer Dr Anne Zink.
UPDATE: Another staff member has a reaction
A second healthcare worker from Bartlett Regional Hospital suffered an allergic reaction after he was given Pfizer’s vaccine on December 16. The staff member experienced eye puffiness, lightheadedness, and scratchy throat 10 minutes after being injected with the vaccine, according to a statement. His reaction was not considered anaphylaxis. He was taken to the emergency department and given epinephrine, pepcid, and benadryl. “He felt completely back to normal within an hour and was released. He too does not want his experience to have a negative impact on his colleagues lining up for the vaccine,” said officials.
The second incident was also reported to the VAERS database. The DHSS is in close communication with the CDC. “We were expecting these things and we had all the right systems in place,” noted infection preventionist Charlee Gribbon, who is overseeing a mass operation to vaccinate as many staff as possible.
As of December 16, 144 doses of the vaccine had been administered in Phase 1. Staff will receive their second booster dose in three weeks. “Our goal is to be transparent with Alaskans and the public. We have no plans to change our vaccine schedule, dosing, or regimen,” noted Zink.
What do the guidelines say?
An estimated 1.6% of the US population has had a severe allergic reaction to food or some environmental aspect. According to the FDA, unless people have experienced severe allergic reactions to a vaccine or one of the ingredients in Pfizer’s Covid-19 shot, they can get vaccinated.
The agency’s fact sheet for healthcare providers administering the vaccine advises that Pfizer’s Covid-19 vaccine should not be administered to individuals with a known history of a severe allergic reaction (such as anaphylaxis) to any component of the shot. “Appropriate medical treatment used to manage immediate allergic reactions must be immediately available in the event an acute anaphylactic reaction occurs following administration” of the vaccine,” it recommends.
A Pfizer spokesperson told The New York Times, “We will closely monitor all reports suggestive of serious allergic reactions following vaccination and update labeling language if needed.”
Sarah Mbaeyi, a medical officer with the CDC’s National Center for Immunization and Respiratory Diseases, says that people that report anaphylactic reactions to other vaccines or injectables “can still get the vaccine, but they should be counseled about the unknown risks of developing a severe allergic reaction and balance these risks against the benefit of vaccination.”
Guidance issued by the American College of Allergy, Asthma, and Immunology (ACAAI) recommends that the Pfizer vaccine should be administered in a healthcare setting where anaphylaxis can be treated. “All individuals must be observed for at least 20-30 minutes after injection to monitor for any adverse reaction. All anaphylactic reactions should be managed immediately, with epinephrine as the first-line treatment. The Pfizer-BioNTech coronavirus vaccine should not be administered to individuals with a known history of a severe allergic reaction to polyethylene glycol as it is a component of this vaccine that is known to cause anaphylaxis,” it notes.
The experts, however, say that allergic reactions to vaccines, in general, are rare with the incidence of anaphylaxis estimated at 1.31 in one million doses given. “Individuals with common allergies to medications, foods, inhalants, insects, and latex are no more likely than the general public to have an allergic reaction to the Pfizer-BioNTech coronavirus vaccine. Those patients should be informed of the benefits of the vaccine versus its risks,” suggests ACAAI.
According to Dr Anthony Fauci, director of the National Institute of Allergy and Infectious Diseases (NIAID), adverse reactions to any vaccine can be expected. “Well, that’s the reason why I think people need to understand that the issue of safety goes well beyond the confines of a clinical trial,” the scientist told CNBC. He added, “Because when you’re in a clinical trial, you’re giving it, for example, the Pfizer trial was 44,000 people. Once you decide to dispense the vaccine widely, you’re talking about millions and tens of millions and ultimately hundreds of millions of doses. So you may see reactions that you didn’t see in the clinical trial.”
Dr Mitchell H Grayson, chair of the Medical Scientific Council at Asthma and Allergy Foundation of America (AAFA), also explained that it is common to see adverse vaccine reactions once wider distribution to the general public begins, even if none of these reactions were observed in clinical trials.
“Recent reports of reactions to the new Pfizer/BioNTech Covid-19 vaccine, first out of the UK and now one report in the US are stirring safety concerns for people with a history of serious allergies. It’s important to remember that we still don’t have the full details regarding the specifics of any of these reported reactions. Allergists, the FDA, and the CDC are all keeping an eye on these reported adverse events,” he noted in a statement.
Dr Grayson emphasized that additional vaccines are in the pipeline so there will likely be more options if it is determined that one vaccine works better in certain populations than others. It’s important to let science do its work, not the headlines. “Anyone with concerns about allergy risk should consult with their doctor,” he said.